Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS Sacramento, CA

January 22, 19975 counties in California

NWS Sacramento, CA issued this flash flood warning at Jan 22, 1997, 12:55 PM PST for 5 counties in California. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1997, 12:55 PM PST (20:55 UTC)
Expired
Jan 22, 1997, 9:00 PM PST
In force
8 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Butte County, CA, Colusa County, CA, Glenn County, CA, Sutter County, CA, Yuba County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 222057
FFWSAC
CAC021-011-007-101-115-230500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SMALL RIVER AND STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1255 PM PST WED JAN 22 1997

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A SMALL
RIVER AND STREAM FLOOD WARNING EFFECTIVE UNTIL 9 PM PST FOR PEOPLE IN
THE FOLLOWING LOCATIONS...

IN NORTHERN CALIFORNIA

  ...SOUTHERN GLENN COUNTY
  ...ALL OF COLUSA COUNTY
  ...ALL OF BUTTE COUNTY
  ...ALL OF SUTTER COUNTY
  ...ALL OF YUBA COUNTY

...AREA OF HEAVY RAIN MOVING THROUGH SECTIONS OF CENTRAL AND SOUTHERN
SACRAMENTO VALLEY...

EMERGENCY OFFICIALS IN BUTTE COUNTY ARE REPORTING RAPID RISES IN MANY
LOCAL STREAMS. DOPPLER RADAR AND RAIN GAGES INDICATE RAINFALL RATE OF
1/4 TO 1/2 INCHES PER HOUR WITH GREATER AMOUNTS IN THE FOOTHILLS. 

THE HEAVY RAIN WILL AFFECT THE AREA FOR THE NEXT 2 TO 3 HOURS. 

RESIDENTS IN THIS AREA ARE URGED TO MONITOR LOCAL STREAMS.  TAKE
NECESSARY ACTIvON TO PROTECT LIFE AND PROPERTY.  FOLLOW INSTRUCTIONS
OF LOCAL EMERGENCY MANAGERS.

ANDERSON/ROWE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 9:08 AM PST, 3 hours 47 minutes earlier.

Area forecast discussion, Jan 22, 9:08 AM PST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST WED JAN 22 1997

MORNING NGM OVERLAYED ON GOES-9 USING GARP SHOWS 12Z NGM ALREADY
BEHIND IN TIMING AS ENHANCED CLOUDS ALREADY AT COAST WHILE 18Z
FORECAST SHOWS THIS VORTMAX STILL OFFSHORE. HOPEFULLY THIS MEANS THE
DRYING TREND EXPECTED TOMORROW MAY ARRIVE EVEN SOONER...HOWEVER NO
REASON TO UPDATE ZONES AT THIS TIME. MAY NEED FFW OR SVR FOR COUNTIES
IN CENTRAL VALLEY...DEPENDING ON WHAT HAPPENS WITH THAT VORT MAX ONCE
IT CROSSES THE CSTL RANGE. MESSICK

FLOOD WARNING...THRU TNGT...15
WNTR STRM WARNING...THRU TNGT...68 69
SMALL RIVER AND STREAM FLOOD WATCH...THRU TNGT...66 67
URBAN AND SML STRM FLOOD ADVSRY...THRU TNGT...16 17 18 19
SNOW ADVISORY...TDA...13 14

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:50 PM PSTFlash Flood WarningSTOPlacer, Sacramento5 hr

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.